Tennessee, 2020

Tornadoes and Hail in Tennessee, March 2 to 3, 2020

March 2 to 3, 2020 · NWS MEG · 10 events in 5 counties and zones

A surface low tracked along a warm front stretched just north of the Mid-South. Meanwhile, a potent upper-level disturbance tracked into the region increasing wind fields and triggering thunderstorms along the warm front and south of the front, in the warm sector, during the late evening hours of March 2, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$1.8 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low tracked along a warm front stretched just north of the Mid-South. Meanwhile, a potent upper-level disturbance tracked into the region increasing wind fields and triggering thunderstorms along the warm front and south of the front, in the warm sector, during the late evening hours of March 2, 2020. A couple of supercells tracked across the Missouri Bootheel and northwest Tennessee during the late evening hours. One supercell spawned three tornadoes across Gibson, Carroll, and Benton counties. A few severe storms also developed along a trailing cold front across eastern Arkansas and West Tennessee during the early morning hours of March 3, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 2, 8:54 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 2, 8:54 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
854 PM CST Mon Mar 2 2020

.UPDATE...
The lack of upper-level support across the Mid-South kept discrete
convection from developing in the warm sector through 8 PM.
However, as the shortwave trough over the Plains moves east,
we're beginning to see showers and thunderstorms popping north of
Memphis. Convective inhibition has developed for surface based
parcels following sunset, but MUCAPE values are still on the
order of 1000-1500 J/kg at this time. Effective bulk wind
difference has increased to 40-50 kts with the strengthening low-
level jet, which will support organized storms for several more
hours.

These storms will present a hail threat initially given the steep
700-500mb lapse rates, but as storms congeal into clusters/line
segments along the approaching cold front, the wind threat will
increase and large hail threat will decrease accordingly. A
tornado is possible should any storms become rooted in the
boundary layer. Strong low-level shear will be present with 0-1km
SRH on the order of 400 m2/s2. There is still some uncertainty
with this system, but it's beginning to show its cards.

MJ

&&

.PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/

DISCUSSION...
Severe weather chances are the primary concern tonight. Moist and
unstable air is advecting into the Mid-South. Surface dewpoints
are climbing to 60F in many locations and SBCAPE values of 1500
j/kg are spreading into the region from AR. A weak surface low
over NW AR is expected to track roughly along the MO/AR and KY/TN
state lines. Meanwhile, a potent shortwave moving into the region
will strengthen the wind fields. 850 mb winds increase to over 40
kts while 700 mb winds increase to over 50 kts early this evening.
Deeper lift associated with the shortwave will initiate storms
late this afternoon into early this evening near the warm front
that stretches ENE from the surface low. Latest CAMS suggest
discrete cells are possible south of the warm front across the
northern tier of Mid-South counties. Mid level lapse rates are
very steep with rates above 8 c/km which will aid in the
production of large hail and possible very large hail. Meanwhile
the increasing wind fields along with some backing of the low
level winds due to the surface low will create favorable
hodographs for tornadoes. 0-1 km helicity values jump markedly
after 00z to over 300 m2/s2. As a result tornadoes are also
possible. This activity across northern parts of the area may
eventually form into an MCS before crossing the TN River sometime
around or just after midnight with an increasing damaging wind
threat.

Also expect thunderstorms to develop along the cold front trailing
SW from the surface low. CAMs have a variety of solutions
regarding the amount of convection along this front but would
count on more clusters developing and moving across the areas
along and south of I-40 from late evening well into the overnight
hours. There will still be enough instability and shear for the
severe threat to continue well into the overnight hours. Locally
heavy rainfall is possible with isolated flash flooding. Severe
threat should diminish after 3 am with instability finally waning.

Lingering showers and possible a few thunderstorms over NE MS
will shift east Tuesday morning. Expect the remainder of the day
to be quiet and mild with highs in the 60s and sun across the
north of the TN/MS line.

The next system to affect the region will be an upper low moving
across the gulf coast states Tuesday night through Thursday.
Models have generally coalesced around a solution that will result
in a wet period for north MS during this time frame though
forecast rain amounts are much lower than they were looking like a
couple days ago. Around an inch possible Tuesday night through
Thursday across parts of north MS. 12z models do show some
disagreement by Wednesday night into Thursday with the GFS
spreading rain further north thanks to a more northerly track of
the upper low while the ECMWF/Canadian keep most of the rain south
of I-40. At this point the blend looks ok considering that the
ensembles spread the rain a bit further north.

Friday into the weekend looks dry as the upper low exits and is
swallowed by a large upper trough digging into the eastern U.S.
This will result in some seasonably cool weather Friday into the
Saturday. Sunday should be a bit milder as an upper ridge builds
in. Another system brings more rain by Monday.

SJM

&&

.AVIATION...
/00Z TAFs/

Showers and thunderstorms will move across the Mid-South
overnight along/ahead of a cold front. This will result in thunder
on station at most sites with a period of MVFR ceilings. Northwest
winds will overspread the area late tonight and continue at 8-10
kts on Tuesday. Sky conditions will gradually clear in the post-
frontal air mass with VFR conditions tomorrow.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
527 PM CST Mon Mar 2 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
527 PM CST Mon Mar 2 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms over most of the
Midsouth through tonight. A Tornado Watch is in effect until 1 AM
for most areas north of Interstate 40.

The most likely time for severe thunderstorms will extend from
early this evening until around midnight north of Interstate 40,
and late this evening through the overnight hours along and south
of I-40. Large hail will be the primary risk. Secondary risks
include damaging winds, tornadoes, and locally heavy rainfall
along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening for areas north of
Interstate 40.

In the hours before

Special weather statement, Mar 2, 9:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
953 PM CST Mon Mar 2 2020

TNZ003-004-020-021-030445-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
953 PM CST Mon Mar 2 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CST
FOR...

Northwestern Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Central Gibson County in western Tennessee...

At 952 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Dyer, or near Trenton, moving east at 50 mph.

People in northwestern Carroll...southern Weakley...southwestern
Henry and central Gibson Counties should monitor this storm closely.

LAT...LON 3619 8816 3618 8816 3617 8817 3616 8817
      3614 8819 3613 8819 3595 8900 3614 8907
      3640 8823 3620 8814
TIME...MOT...LOC 0352Z 251DEG 45KT 3607 8895

The radar

The Paducah radar (KPAH), 118 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
March 2, 10:08 PM CST to 10:13 PM CST
Where
Gibson County, 0.68 mi S of Davidson Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.010, -88.850

Large tree branches were broken.

Tornado, Gibson

When
March 2, 10:12 PM CST to 10:23 PM CST
Where
Gibson County, 0.45 mi WNW of Idlewild to 4.05 mi NNE of Gann
Rating
EF1
Path length
7.27 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.032, -88.828

Damage to homes and mobile homes was observed from just west of Highway 45E to Highway 105 near the Gibson-Carroll County line. Numerous trees were also damaged along this path. The most significant damage was observed along Gann Road between Goosefoot and Belews Chapel Road. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Carroll

When
March 2, 10:32 PM CST to 10:37 PM CST
Where
Carroll County, 1.55 mi NW of Wingo
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.067, -88.618

Straight-line winds snapped trees on Highway 190.

Tornado, Carroll

When
March 2, 10:41 PM CST to 10:57 PM CST
Where
Carroll County, 1.78 mi WNW of Hico to 1.48 mi SSE of Marlborough
Rating
EF2
Path length
14.8 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.081, -88.529

The tornado formed just southwest of the Carroll County Airport and moved east, crossing Highway 77 near the intersection with Highway 219. The tornado lifted near Highway 114 near Allen Creek. Numerous trees were knocked down along the tornado path. Several houses, barns, and grain bins were damaged. The worst damage was on Chapel Hill Road. Peak winds were estimated at 125 mph.

Thunderstorm Wind, Carroll

When
March 2, 10:50 PM CST to 10:55 PM CST
Where
Carroll County, Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.130, -88.520

Power lines were knocked down in McKenzie.

Tornado, Benton

When
March 2, 11:05 PM CST to 11:20 PM CST
Where
Benton County, 0.5 mi S of Liberty to 0.59 mi ENE of Kentucky Lake South
Rating
EF2
Path length
10.01 mi
Path width
250 yd
Continued into
Humphreys, Tn (OHX)
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.093, -88.119

The tornado started in Benton County northwest of Camden and caused a substantial amount of tree damage along the path the extended into the Tennessee River. Several homes and mobile homes were damaged along the path in Benton County. The most damage, in Benton County, was in the Ballard Road area. Peak winds were estimated around 125 mph. The tornado then moved across the Tennessee River and into Humphreys County.

Hail, Benton

When
March 2, 11:07 PM CST to 11:12 PM CST
Where
Benton County, Camden
Measured
1.5 in hail
Reported by
Public
Coordinates
36.050, -88.100

Hail, Henderson

When
March 3, 1:45 AM CST to 1:50 AM CST
Where
Henderson County, 5.09 mi ENE of Wildersville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.799, -88.282

Half dollar size hail fell at Natchez Trace State Park.

Hail, Decatur

When
March 3, 1:52 AM CST to 1:57 AM CST
Where
Decatur County, 4 mi N of Parsons
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.708, -88.130

Hail, Decatur

When
March 3, 2:00 AM CST to 2:05 AM CST
Where
Decatur County, 8 mi NNE of Parsons
Measured
2 in hail
Reported by
Social Media
Coordinates
35.757, -88.075

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Benton2020-03-0267MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880547, 880407, 880548, 880428, 880545, 880546, 880591, 880595, 880596, 880597.